Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


strategies for managing lipid abnormalities
Apr 17, 2000

What kind of interventions are commonly being used to treat elevated triglyceride/ cholesterol levels among people on HAART?

Is any particular dietary advice effective?

What is the role of exercise and lipid lowering drugs?

Response from Dr. Fisher

1. Definitely a low-fat diet. But this is slow and does not work for everybody. Which is why we have an epidemic of high cholesterol in the USA.

2. Definitely exercise. Aerobic helps keep down LDL cholesterol while raising HDL cholesterol which is what we want. Resistance exercise helps build muscle.

3. Drugs...statins like LIPITOR or PRAVACHOL will probably help and seem to be safe in people with HIV on antiretrovirals. Avoid Zocor if taking norvir because of a serious drug interaction which raises zocor blood levels to dangerously high levels.

The fibrate drugs like gemfibrozil and fenofibrate are probably less effective than the statins, but may especially help lower triglycerides (more so that cholesterol)

4. evaluate your antiretrovirals. Norvir is most associated with elevating both cholesterol and TG.

Hope this helps

Alvan Fisher, M.D.


Previous
Lipodystrophy or HIV
Next
Essential absorption and HIV

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement